Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 136, NWS Twin Cities, MN

July 5, 2016Eau Claire County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 5, 2016, 9:20 PM CDT for Eau Claire County, Wisconsin. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2016, 9:20 PM CDT (02:20 UTC)
Expired
Jul 5, 2016, 10:15 PM CDT
In force
55 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Eau Claire County, WI

The radar

The La Crosse radar (KARX), 93 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 4:10 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.3 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2016-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2016-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
505 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1508 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

689 
WUUS53 KMPX 060220
SVRMPX
WIC035-060315-
/O.NEW.KMPX.SV.W.0136.160706T0220Z-160706T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
920 PM CDT TUE JUL 5 2016

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAU CLAIRE COUNTY IN WEST CENTRAL WISCONSIN...

* UNTIL 1015 PM CDT

* AT 920 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROCK
  FALLS... OR 8 MILES NORTHEAST OF MONDOVI...MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  FALL CREEK AROUND 950 PM CDT. 
  AUGUSTA AROUND 1000 PM CDT. 
  FAIRCHILD AROUND 1015 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE LAKE EAU
CLAIRE COUNTY PARK...ALLEN...BRACKETT AND FOSTER.

THIS INCLUDES INTERSTATE 94 IN WISCONSIN BETWEEN MILE MARKERS 73 AND
87.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4459 9148 4460 9165 4475 9165 4477 9092
      4460 9093
TIME...MOT...LOC 0220Z 271DEG 30KT 4467 9159 

HAIL...0.75IN
WIND...60MPH
 
$$

CLF
1 follow-up statement
201 
WWUS53 KMPX 060307
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1007 PM CDT TUE JUL 5 2016

WIC035-060317-
/O.EXP.KMPX.SV.W.0136.000000T0000Z-160706T0315Z/
EAU CLAIRE WI-
1007 PM CDT TUE JUL 5 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAU CLAIRE COUNTY WILL EXPIRE
AT 1015 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4459 9148 4460 9165 4475 9165 4477 9092
      4460 9093
TIME...MOT...LOC 0305Z 271DEG 30KT 4467 9159 

$$

CLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 6:32 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 5, 6:32 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
632 PM CDT TUE JUL 5 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 344 PM CDT Tue Jul 5 2016

The line has formed already from Appleton northeast into western
Stearns county this afternoon. Confidence is now very high this
line will continue strengthening while heading east southeast
between the Minnesota River and I-94 for the next couple hours. As
it develops a well organized cold pool, widespread wind damage
will become the greatest threat with potential for high end wind
gusts in excess of 80 mph. The swath of greatest wind damage will
likely occur with the apex of the bow, which is currently
forecast to track across the western and southern Twin Cities
metro to as far south as Mankato - and points southeast later
this evening. The SPC Day 1 outlook at 20Z has upgraded this area
to a moderate risk with some potential for the line to become a
derecho by the time it reaches Minneapolis/St Paul and points
south.

One thing that will need to be watched is whether a wake low
develops, which may bring another round of damaging winds well
behind the main thunderstorm activity. This will depend on the
strength of the cold pool and forward speed of the line which will
be monitored closely.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 344 PM CDT Tue Jul 5 2016

In the extended we are looking at two periods with better, Thursday
and again Monday into Tuesday next week. We will get a brief
reprieve from the heat and humidity Friday and Saturday, but that
looks to start its return back into the area Sunday out ahead of the
system for early next week.

Still a good deal of uncertainty with how precip chances will unfold
Wednesday night into Thursday with models still showing a good deal
of spread with how much convection will be accompanying the warm
front as it lifts back north toward MN.  Have highest pops during
the day Thursday as an inverted trough develops across MN in
response to a strong shortwave moving across the Dakotas. This upper
low will allow a surface low to develop near Duluth Thursday night,
with a good drying west wind and subsidence coming across southern
MN, so sped up the departure of pops across MN Thursday night.
Lingered some chance pops north of I-94 on Friday as they will be
within the cyclonic flow and cold pool of a closed h5 low going
across NW WI. This looks to be predominately diurnally driven, with
weak instability limiting any severe threat on Friday.

The nicest day of the week looks to line up perfectly with Saturday
as high pressure moves across the state. This high will be off into
the Great Lakes by Saturday night, with a strong return flow
developing. Eventually this return flow will see a warm front come
back on Sunday/Sunday night. The GFS/ECMWF keep us mainly dry
through the weekend, but the Canadian shows a healthy burst of
convection developing Sunday ahead of the warm front, which is why
we maintained PoPs across MN as there will certainly be a good
increase in elevated instability as the warm front moves in, so a
thunder threat Sunday/Sunday night is certainly plausible, even if
the ECMWF/GFS don't show anything at the moment.

For the beginning of next week, the GFS/ECMWF show a low becoming
occluded as it moves into southern Saskatchewan. Cold front
associated with this low will move across MN on Monday, but will be
running into a developing upper ridge as heights rise in response to
the deepening low to our NW. This ridging and the stalling of the
surface low in southern Canada will slow down the progress of the
front, with the threat for showers and thunderstorms continuing for
eastern MN and western WI going into Tuesday. Surface dewpoints
ahead of the front will increase into the lower 70s and with
temperatures again increasing into at least the mid/upper 80s, we
should see another highly moist and unstable environment with the
risk of severe weather and excessive rainfall returning.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 630 PM CDT Tue Jul 5 2016

Lines of thunderstorms developing along a front in southern
Minnesota will be the main aviation concern in the next 6 hours
with torrential rainfall, gusty winds, and very low visibilities
of 1 mile or less. In addition, a few storms have produced wind
gusts in excess of 50 knots. However, this will likely be very
localized with mostly gusty winds of 20 to 40 knots. The best
scenario is to continue thunderstorms along a line from KRWF to
KMSP to KRNH with occasional visibilities dropping to 1-2 miles.
Elsewhere, in central Minnesota, most of the thunderstorms will be
far enough south to hold on to VFR conditions. After midnight,
conditions will improve with VFR conditions expected through the
remainder of the night and into Wednesday afternoon. Winds will
eventually become more north- northeast.

KMSP...

As with the line of thunderstorms continued to build west to the
South Dakota border, will leave thunder in the vicinity along with
a temporary period of 2 miles in heavier rainfall. The strongest
winds /gusts of 40 knots or more/ will have ended by 0030z, with
only occasionally having a gust of 25-35 knots in the stronger
storms. Conditions will improve after 3z with the best conditions
after 6z along with winds slowly becoming more north-northeast.

/OUTLOOK FOR KMSP/

Wed night...Mainly VFR. Chc -TSRA late. Wind E 5 kts.
Thu...Mainly VFR. TSRA likely. Wind E 5-10 kts.
Fri...Mainly VFR. Chc -TSRA. Wind NW 10-15.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...BORGHOFF
LONG TERM...MPG
AVIATION...JLT
Hazardous weather outlook, Jul 5, 3:05 PM CDT, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
305 PM CDT TUE JUL 5 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
062015-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
305 PM CDT TUE JUL 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD WIND DAMAGE IS EXPECTED ACROSS CENTRAL AND SOUTHERN
MINNESOTA LATE THIS AFTERNOON AND EARLY THIS EVENING...INCLUDING
IN THE TWIN CITIES METRO AREA...WITH SOME LARGE HAIL AND A FEW
TORNADOES ALSO POSSIBLE. THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS LATE THIS AFTERNOON AND EVENING ACROSS SOUTHERN
MINNESOTA AND AN ENHANCED RISK ELSEWHERE. HEAVY RAINFALL AND
LOCALIZED FLOODING ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES OF THUNDERSTORMS CONTINUE FROM WEDNESDAY NIGHT THROUGH
FRIDAY MORNING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
ACROSS SOUTHERN MINNESOTA THURSDAY. LOCALLY HEAVY RAINFALL AND
FLASH FLOODING ARE POSSIBLE AREA WIDE THROUGH THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THROUGH THIS EVENING.

BORGHOFF

In the hours before

Local storm report, Jul 5, 9:08 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
908 PM CDT TUE JUL 5 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     TSTM WND GST     2 WSW RICHFIELD         44.86N 93.32W
07/05/2016  M63 MPH          HENNEPIN           MN   MESONET

            MESONET STATION RICHFIELD 2WSW /D1498/.

&&

CARLYON
Local storm report, Jul 5, 9:09 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
909 PM CDT TUE JUL 5 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TSTM WND GST     2 SW NEWPORT            44.86N 93.03W
07/05/2016  M56 MPH          DAKOTA             MN   AWOS

            AWOS STATION SOUTH ST. PAUL AP /SGS/.

&&

CARLYON
Local storm report, Jul 5, 9:10 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
910 PM CDT TUE JUL 5 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     3 E GOODHUE             44.40N 92.56W
07/05/2016                   GOODHUE            MN   NWS EMPLOYEE

            BARN DAMAGE. TREES DOWN. POWER LINES DOWN.

&&

CARLYON
Local storm report, Jul 5, 9:12 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
912 PM CDT TUE JUL 5 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     WASECA                  44.08N 93.50W
07/05/2016                   WASECA             MN   PUBLIC

            TREES DOWN. POWER LINES DOWN OVER A GOOD
            PART OF TOWN,.

&&

CARLYON
Local storm report, Jul 5, 9:13 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
913 PM CDT TUE JUL 5 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     OWATONNA                44.09N 93.22W
07/05/2016                   STEELE             MN   LAW ENFORCEMENT

            A FEW TREES DOWN AND POWER LINES DOWN.

&&

CARLYON
Local storm report, Jul 5, 9:14 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
914 PM CDT TUE JUL 5 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     WASECA                  44.08N 93.50W
07/05/2016                   WASECA             MN   LAW ENFORCEMENT

            TREES DOWN. POWER LINES DOWN OVER A GOOD
            PART OF TOWN,.

&&

CARLYON

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:13 PM CDTSpecial Weather StatementMPXPierce47 min
Jul 5, 8:13 PM CDTSevere Thunderstorm WarningMPXPepin, Pierce62 min
Jul 5, 8:26 PM CDTTornado WarningMPXPepin, Pierce34 min
Jul 5, 8:29 PM CDTSpecial Weather StatementMPXPierce, Saint Croix3 hr
Jul 5, 8:44 PM CDTSevere Thunderstorm WarningMPXDunn, Pepin61 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.